Kansas, 2017Damaging Winds in Kansas, October 9, 2017
October 9, 2017 · NWS SGF · 3 events in 1 county or zone
Isolated severe thunderstorms produced a few reports of wind damage across southeast Kansas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe thunderstorms produced a few reports of wind damage across southeast Kansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Oct 9, 5:41 PM CST, 1 hour 7 minutes earlier.
Area forecast discussion, Oct 9, 5:41 PM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
641 PM CDT Mon Oct 9 2017
...Mesoscale Discussion and Update to Aviation...
.MESOSCALE DISCUSSION...
Issued at 618 PM CDT Mon Oct 9 2017
Scattered strong to marginally severe thunderstorms have been
ongoing for the past few hours from eastern Kansas into
northeastern Oklahoma. Most of the activity has developed near and
just north of a warm front which extends northeast from surface
low pressure near Tulsa. As storms have crossed north over the
front, they have tended to become less organized.
We have seen recent development closer to the Tulsa metro area.
These storms will have more in the way of instability to work with
over the next hour or two while having a greater residence time in
the warm sector. Deep layer shear remains supportive of
supercells, however high LCL heights (1200-1500 meters agl) have
tended to limit low level rotation and tornado potential up to
this point.
As we head into later this evening, height falls overspreading the
region should result in continued convective initiation along or
just behind that surface low/trailing cold front. However,
instability will begin to decrease along with increasing
convective inhibition. While we may see a few severe storms get
into our western counties from mid to late evening, we should see
an overall weakening trend as storms push farther east into the
Ozarks.
&&
.SYNOPSIS...
Issued at 230 PM CDT Mon Oct 9 2017
Morning fog took a bit longer to burn off this morning with our
lower sun angle this time of year, but dissipated quickly once it
started to erode between 9 am and 11 am. In the wake of the fog,
temperatures have risen into the mid to upper 80s across the area.
Dewpoints were in the upper 50s to low 60s. Frontal boundary was
from west central MO to near Wichita, KS as of 2 pm, with much
drier and cooler air behind the front. Some cumulus have formed
over south central MO and also in southeast KS ahead of the front,
with a couple of storms just now developing as of 2 pm.
Instability of 1500-2000 j/kg surface based CAPE in southeast
Kansas and 40-50 kts of 0-6km shear ahead of the surface front.
Southeast Kansas is in a slight risk area with all modes of severe
weather possible this afternoon and early evening. Thunderstorm
forecast and severity will be the main focus with this forecast.
&&
.SHORT TERM...(This evening through Tuesday)
Issued at 230 PM CDT Mon Oct 9 2017
For the rest of the afternoon and tonight...will likely continue
to see some discrete thunderstorms develop ahead of the front this
afternoon/evening. Will see instability continue to increase
through the afternoon as well as deep layer shear as upper wave
approaches from the west. There will be a relatively small window
of opportunity for severe storms from 3 pm through about 10 pm and
mainly over our far western CWA, however given the favorable shear
and initial instability profiles, all modes of severe storms will
be possible. Instability should diminish quickly after sunset and
severe weather chances will likely end by mid to late evening, not
getting much further east than the I-49 corridor.
Conditions overnight will be more showery with some embedded
thunderstorms. Warm conditions are expected, especially over the
eastern Ozarks with cloud cover and southeast wind ahead of the
low and front.
The front will make it into the far western CWA by daybreak. Will
have a non-traditional temperature curve on Tuesday with
temperatures falling behind the front as stratus and cold air
advection move in behind the front. Eastern CWA will have the
warmest temperatures with the front moving through there later in
the day. In fact, thunderstorms may redevelop along the front over
the eastern Ozarks during the afternoon if enough instability can
develop. We currently have the eastern Ozarks in sub-severe but
strong storms possible for Tuesday afternoon.
.LONG TERM...(Tuesday Night through Monday)
Issued at 230 PM CDT Mon Oct 9 2017
Any storms that redevelop should exit the area by Tuesday evening
with cooler and drier air moving into the region. Lows Tuesday
night will be in the 40s with highs Wednesday in the 60s.
Will see a gradual warming trend during the remainder of the work
week, back into the 80s for highs on Friday and Saturday. Models
are showing some timing differences for our next precipitation
chances with the GFS being quicker next weekend. We have trimmed
back on POPS slightly with these differences, but the best chances
will be Saturday into Sunday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 618 PM CDT Mon Oct 9 2017
Showers and thunderstorms will spread in an eastward fashion into
southern Missouri tonight and early Tuesday morning. MVFR and
local IFR conditions can be expected in the vicinity of storms.
Meanwhile, a cold front will slowly move east across the area from
late tonight into early Tuesday morning. Behind that front, winds
will increase out of the northwest with ceilings lowering into the
MVFR and IFR categories. The lower ceilings will then hang on
throughout the day.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
MESOSCALE...Schaumann
SYNOPSIS...Lindenberg
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Schaumann
Hazardous weather outlook, Oct 9, 6:41 PM CST, 7 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
741 PM CDT Mon Oct 9 2017
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-110045-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
741 PM CDT Mon Oct 9 2017
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...Tonight.
Weather hazards expected...
Limited Tornado risk.
Elevated Hail risk.
Elevated Thunderstorm wind damage risk.
Limited Lightning risk.
Significant Fog risk.
DISCUSSION...
Scattered strong to severe thunderstorms will remain possible
over southeast Kansas into southwest Missouri this evening. Wind
gusts up to 60 mph and hail to the size of quarters will be
possible over southwest Missouri and southeast Kansas. An isolated
tornado cannot be ruled out.
Weaker, but more widespread thunderstorms are then expected
overnight as a cold front slowly moves east across western
Missouri.
Areas of locally dense fog are also expected to develop tonight
and early Tuesday morning across the eastern Missouri Ozarks.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Thunderstorms will be possible across the area on Tuesday as that
front continues to move east through the area. Some stronger
storms will be possible over the eastern Ozarks during the
afternoon hours if enough instability can redevelop ahead of the
front. Hail to the size of nickels, wind gusts up to 50 mph, and
cloud to ground lightning would be the primary potential hazards.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed through late evening generally
along and west of the Interstate 49 corridor.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Schaumann
Thunderstorm Wind, Cherokee
- When
- October 9, 6:48 PM CST
- Where
- Cherokee County, 3.37 mi ENE of Columbus
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 37.180, -94.770
A four foot diameter tree was blown down near 30th Street and Highway 69. There was hail damage to the house siding and roof damage. Time was estimated by radar.
Thunderstorm Wind, Cherokee
- When
- October 9, 6:50 PM CST
- Where
- Cherokee County, 2.31 mi WSW of Crestline
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 37.160, -94.740
A three foot diameter tree was uprooted along with several other large tree limbs blown down. Shingles were blown off a house and several power poles were blown down.
Thunderstorm Wind, Cherokee
- When
- October 9, 6:58 PM CST
- Where
- Cherokee County, 0.69 mi S of Riverton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.070, -94.700
Several large tree branches were blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and High Wind in California, October 9 to 17, 2017$25 million · 61 kt wind · 4 events
- Strong Wind in Virginia, October 9, 2017$87,000 · 7 events
- Lightning Strike in Kansas, October 9, 20173 injured · 1 event
- Hail and Damaging Wind in Missouri, October 9, 20172 injured · 2 in hail · 2 events
- Hail and Damaging Winds in Oklahoma, October 9, 2017$20,000 · 61 kt wind · 3 events
- Winter Weather in Colorado, October 9, 201710 events
- High Wind in California, October 9, 201766 kt wind · 5 events
- Hail and Damaging Winds in Illinois, October 9, 20171.75 in hail · 4 events
- Frost and Freeze in Colorado, October 9 to 10, 20173 events
- Frost and Freeze in Texas, October 9 to 10, 20172 events
- High Wind in New Mexico, October 9, 201756 kt wind · 2 events
- Frost and Freeze in Oklahoma, October 9 to 10, 20172 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 721800, 721801, 721802.